Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 103, NWS Columbia, SC

August 19, 2002Fairfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 19, 2002, 1:51 PM EDT for Fairfield County, South Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2002, 1:51 PM EDT (17:51 UTC)
Expired
Aug 19, 2002, 2:30 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Fairfield County, SC

The radar

The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 2:00 PM EDTThunderstorm Wind 50 EMitford, SCFairfield Electric reported large limbs down on powerlines in the Mitford area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WUUS52 KCAE 191751
SVRCAE
SCC039-191830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
149 PM EDT MON AUG 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 230 PM EDT.

* AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTH OF RIDGEWAY..MOVING SOUTHEAST AT
  10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    MITFORD.
    NORTHWEST LAKE WATEREE.

THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD
ROADS...DITCHES AND LOW-LYING AREAS. AVOID THESE AREAS AND DO NOT
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. SEEK HIGHER GROUND IF
THREATENED BY FLOOD WATERS.

LAT...LON 3455 8096 3450 8111 3427 8098 3437 8077

LCV/RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 12:21 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 19, 12:21 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1221 PM EDT MON AUG 19 2002

DISC:  QUICK UPDATE FOR AFTERNOON MAXES AND CURRENT WINDS. WILL NEED
TO LOWER TEMPERATURES A LITTLE FOR THE AFTERNOON BASED ON CURRENT
TRENDS AND CLOUD COVER. ALSO WINDS UP A LITTLE MORE THAN FORECAST.

FCSTID =
CAE   94  74  93  72 /  50  30  40  20
AGS   95  73  95  70 /  50  30  40  20
SSC   94  73  93  72 /  50  30  40  20
OGB   94  73  93  72 /  50  30  40  20

.CAE...
GA...NONE.
SC...NONE.

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:32 PM EDTSevere Thunderstorm WarningCAEFairfield58 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.